I have to disagree with some of the others regarding methadone. Methadone is an excellent pain medication. In fact, that was it's first use and it was discovered that it reduced/eliminated withdrawal symptoms in heroin users so it became widely known for it's ability to manage withdrawal symptoms and cravings in addiction, more so than for it's pain management properties.
That all being said, I was on methadone when I had CRPS in my shoulder, hand and arm....it was by far, the most effective medication of the 17 or 18 different ones that I was , including fentanyl patches.
The big "problem" with methadone use for pain management is the horror stories that people have heard or read about on addiction forums and they have become exaggerated over time and wide spread. Using methadone for pain treatment and using it to control withdrawal symptoms are two different ball games. You can't compare one to the other. To do so is unfair and ruling out a medication that might very well be the most helpful when it comes to managing pain because of passed on stories on the internet.
The only difference in stopping methadone and stopping any other opiate is that the withdrawal symptoms start a bit later than they do in other medications and they can, not that they will but can, last longer....in most other opiates, withdrawal begins shortly after the missed regular dosing of the medication. In methadone, it doesn't begin for 12-36 hours after the missed regular dose...depending on the individual.....and it can last a bit longer than it does for other opiates. In other words, most of the worst of withdrawal symptoms will begin to ease up by day four with other opiate pain medications, with methadone they may not ease up until 7 days or 10 days. During that time though, symptoms are improving with each day. Methadone is stored in the fatty tissues of the body, which is why the withdrawal is a bit protracted....
Methadone is a great pain medication, it treats both neuropathic pain, and mechanical pain, is the cheapest medication out there on the market today, simply because of the fact that it has been around for many decades now....
Like any medication there are side effects, but titrating up or down in doses, slowly over a few days to a week at a time, minimizes side effects and also minimizes withdrawal symptoms. Any opiate medication , needs to be titrated up or down when increasing or decreasing dosing or you will experience side effects.
I was on methadone for several years, and had no problems whatsoever stopping it when I felt that I didn't need it anymore- and I would highly recommend it again to someone who's doctors felt that it was worth trying for pain relief.
While I know that some people have had negative experiences with methadone, I think that most times that has to do with doctors not titrating slowly enough or giving a patient too high or low a dose to start the methadone to begin with....the key to using methadone is go low and go slow....as my pm doctor has said. And I know from experience that that is the only way to use methadone as a pain med. It shouldn't be increased or lowered more than once every 3-7 days , and if that rule is followed most patients do quite well on it. And have no issues coming off it either.
Anyway, these are just my two cents , for what they are worth.....